Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Sums, products and continuity of Borel maps in nonseparable metric spaces

Author: R. W. Hansell
Journal: Proc. Amer. Math. Soc. 104 (1988), 465-471
MSC: Primary 28A05; Secondary 28A35, 28C10, 54H05
MathSciNet review: 962814
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a comparatively simple proof that the complex map $ (f,g):T \to X \times Y$ will be (Borel measurable) of class $ \alpha + \alpha $, whenever $ f$ and $ g$ are of class $ \alpha $, for not necessarily separable metric spaces $ T,X$ and $ Y$. The Borel measurability of other types of maps, such as the sum of two vector-valued maps, is easily deduced from this. A general version of this result, applicable to abstract measurable spaces, is also proven.

Our second principal result shows that, if $ f:T \times X \to Y$ is continuous in each variable separately, where $ X$ and $ Y$ are metrizable, then $ f$ has a $ \sigma $-locally finite function base of closed sets, and thus will be continuous at each point of the complement of some first category subset of $ T \times X$.

References [Enhancements On Off] (What's this?)

  • [E] R. Engelking, On Borel sets and $ B$-measurable functions in metric spaces, Ann. Soc. Math. Polon. (Comm. Math.) 10 (1967), 145-149. MR 0209163 (35:66)
  • [F] W. G. Fleissner, An axiom for nonseparable Borel theory, Trans. Amer. Math. Soc. 251 (1979), 309 328. MR 531982 (83c:03043)
  • [FHJ] W. G. Fleissner, R. W. Hansell and H. J. K. Junnila, PMEA implies Proposition P, Topology Appl. 13 (1982), 255-262. MR 651508 (83f:54042)
  • [Fo] M. K. Fort, Jr., Category theorems, Fund. Math. 42 (1955), 276-288. MR 0077911 (17:1115b)
  • [Fr] D. H. Fremlin, Measure-additive coverings and measurable selectors (to appear). MR 928693 (89e:28012)
  • [FrHJ] D. H. Fremlin, R. W. Hansell and H. J. K. Junnila, Borel functions of bounded class, Trans. Amer. Math. Soc. 277 (1983), 835-849. MR 694392 (84d:54067)
  • [H1] R. W. Hansell, Borel measurable mappings for nonseparable metric spaces, Trans. Amer. Math. Soc. 161 (1971), 145-169. MR 0288228 (44:5426)
  • [H2] -, Hereditarily-additive families in descriptive set theory and Borel measurable multimaps, Trans. Amer. Math. Soc. 278 (1983), 725-749. MR 701521 (85b:54060)
  • [H3] -, Extended Bochner measurable selectors, Math. Ann. 277 (1987), 79-94. MR 884647 (88k:28017)
  • [HJT] R. W. Hansell, J. E. Jayne and M. Talagrand, First class selectors for weakly upper semicontinuous multi-valued maps in Banach spaces, J. Reine Angew. Math. 361 (1985), 201-220. MR 807260 (87m:54059a)
  • [JR] J. E. Jayne and C. A. Rogers, Borel selectors for upper semicontinuous set-valued maps, Acta Math. 155 (1985), 41-79. MR 793237 (87a:28011)
  • [Kl] K. Kuratowski, Topology, Vol. 1, Academic Press, New York, PWN, Warsaw, 1966. MR 0217751 (36:840)
  • [K2] -, Quelques problèmes concernant espaces métriques nonséparables, Fund. Math. 25 (1935), 532-545.
  • [M] D. Montgomery, Non-separable metric spaces, Fund. Math. 25 (1935), 527-533.
  • [S] A. H. Stone, Some problems of measurability (Topology Conf., Blacksburg, Virginia, 1973), Lecture Notes in Math., vol. 375, Springer-Verlag, Berlin and New York, 1974, pp. 242-248. MR 0364589 (51:843)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28A05, 28A35, 28C10, 54H05

Retrieve articles in all journals with MSC: 28A05, 28A35, 28C10, 54H05

Additional Information

Keywords: Borel measurable maps, nonseparable metric spaces, complex maps, separately continuous maps
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society